Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 137, NWS Las Vegas, NV

August 10, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2022, 1:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 1:55 PM MST (20:55 UTC)
Expired
Aug 10, 2022, 4:46 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WGUS55 KVEF 102055
FFWVEF
AZC015-110000-
/O.NEW.KVEF.FF.W.0137.220810T2055Z-220811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
155 PM PDT Wed Aug 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Mohave County in northwestern Arizona...

* Until 500 PM MST.

* At 155 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across a large portion of the 
  southern Haulapai Mountains including Alamo Crossing Road. Between 
  1.5 and 3 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Alamo Crossing Road and secondary roads around the southern 
  portion of the Hualapai Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3502 11397 3496 11387 3496 11377 3494 11367
      3469 11361 3457 11380 3480 11406 3494 11408

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
3 follow-up statements
450 
WGUS75 KVEF 102141
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
241 PM PDT Wed Aug 10 2022

AZC015-110000-
/O.CON.KVEF.FF.W.0137.000000T0000Z-220811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
241 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL MOHAVE COUNTY...

At 241 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the southern end of the 
Hualapai Mountains. Between 1.5 and 3 inches of rain have fallen, 
with the heaviest rain near Chicken Springs Road. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Alamo Crossing Road and secondary roads around the southern 
  portion of the Hualapai Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3481 11364 3469 11361 3457 11380 3475 11398
      3481 11389

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
393 
WGUS75 KVEF 102245
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
345 PM PDT Wed Aug 10 2022

AZC015-110000-
/O.CON.KVEF.FF.W.0137.000000T0000Z-220811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
345 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL MOHAVE COUNTY...

At 345 PM MST, Doppler radar and automated rain gauges indicated 
only light rain falling on the southern end of the Hualapai 
Mountains. However, between 1.5 and 3 inches of rain fell earlier, 
and runoff may still be flowing down to Alamo Road and Chicken 
Springs Road.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Alamo Crossing Road and secondary roads around the southern 
  portion of the Hualapai Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3481 11364 3469 11361 3457 11380 3475 11398
      3481 11389

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
541 
WGUS75 KVEF 102346
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
446 PM PDT Wed Aug 10 2022

AZC015-102356-
/O.CAN.KVEF.FF.W.0137.000000T0000Z-220811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
446 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL MOHAVE 
COUNTY...

Heavy rain has ended on the southern end of the Hualapai Mountains, 
and flooding is no longer expected to pose a threat. Please continue 
to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MST Thursday for 
portions of northwest Arizona, southeast California and Nevada.

LAT...LON 3481 11364 3469 11361 3457 11380 3475 11398
      3481 11389

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:58 PM MST, 57 minutes earlier.

Area forecast discussion, Aug 10, 12:58 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1258 PM PDT Wed Aug 10 2022

.SYNOPSIS...With moisture in place, monsoon activity is forecast to
continue through the week. Scattered thunderstorms will be
possible each afternoon, especially in southern Nevada through
western Arizona. Flash flooding will be the primary concern with
these storms. Cooler temperatures are expected throughout the
week.
&&

.SHORT TERM...The Rest of Today and Thursday.

Mesoanalysis and short term models through the afternoon continue to
highlight an increased risk for thunderstorms with heavy rain and
flash flooding for southern Nevada, eastern San Bernardino County,
and all of Mohave County. PWATs around 2 SD above normal are noted
over the region. In addition, despite morning and early afternoon
sunshine that should allow for dry air to mix out dewpoints, many
locations still show dewpoints over 60F. Through the rest of the
afternoon into the evening, thunderstorms will continue to impact
parts of the region. Of note, short term models want to focus
thunderstorms over Mohave County along and north of I-40, the high
terrain of Clark County potentially impacting areas such as Mt
Charleston and traffic on I-40 or US-95 around Primm, Jean, and
Searchlight, and western Lincoln County. Thunderstorms so far today
have already reported rainfall rates of 2-3inch/hr or more. Further
west, isolated thunderstorms with heavy rain are possible but should
not be as widespread in all areas. Inyo County is the only area that
should remain dry this evening. A few storms may also have strong
winds as elevated cores with tall storms dropping quickly and/or wet
microbursts.

Storms will dissipate early tonight. Expecting all convection to be
over by around 06Z tonight, however isolated showers with limited
impacts are possible after 06Z. For Thursday morning through the
afternoon, models hint at another MCV or piece of energy pivoting
through the region, but are unsure where it will develop and move
through. This will drive the highest precipitation chances and
impacts, so will need to watch this feature closely. HREF 3hr QPF of
1inch PMMs highlight Lincoln, Clark, and Mohave again tomorrow
afternoon, which would be the area that is most likely the wave
would move through. May need to extend the Flash Flood Watch for
parts of the area as PWATs will remain high Thursday so heavy rain
and flash flooding will continue to be a threat for where
thunderstorms develop.

.LONG TERM...Friday through next week.

There is no sign of a pattern change in the extended forecast.
Ensemble guidance continues to show a dominant 500mb high over the
Four Corners/Southern Rockies region. This keeps us under south-
southeasterly flow which supplies the monsoon moisture. GFS and
ECMWF ensemble means show PWATs at or above 1.25" through next week.
Thus, above-normal rain chances and seasonal temperatures are
expected to persist through the period.
&&

.AVIATION...For Harry Reid...A moist southeasterly flow will
continue to bring abundant cloud cover across southern Nevada.
Showers and thunderstorms are expected to develop over the higher
terrain around the Las Vegas Valley and potentially move into the
valley between 21-00z this evening. Brief heavy rain, gusty outflow
winds, and lightning will be possible. Outside of any thunderstorm
influences look for south winds around 6-8 kts. Storms are expected
to dissipate this evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are expected
through this afternoon generally across eastern San Bernardino,
Clark, Lincoln and Mohave Counties. Any storms will likely impact
KLAS/KHND/KVGT/KEED/KIFP TAF sites with only slight chances
elsewhere. Storm movement today will be towards the north-northwest.
Cloud bases 10-12 kft MSL. Main impacts will be heavy rain, gusty
outflow winds, and lightning. Storms are expected to dissipate this
evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 10, 1:04 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLASH FLOOD      DOLAN SPRINGS           35.60N 114.27W
08/10/2022                   MOHAVE             AZ   FIRE DEPT/RESCUE

            DOLAN SPRINGS FIRE REPORTED 6 INCHES OF
            WATER FLOWING OVER PIERCE FERRY ROAD NEAR
            THE FIRE STATION. LOTS OF ROCK AND DEBRIS IN
            THE ROAD.

&&

AG
Local storm report, Aug 10, 1:18 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
118 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      9 SSW EAGLE VALLEY RESE 37.91N 114.27W
08/09/2022                   LINCOLN            NV   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED FLOODING.

&&

MS
Local storm report, Aug 10, 1:20 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      10 ENE CHLORIDE         35.44N 114.03W
08/10/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            FLOOD CONTROL WEBCAM SHOWS FLOODING AT VOCK
            CANYON AT STOCKTON HILL ROAD.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:11 PM MSTDust Storm WarningVEFMohave64 min
Aug 9, 5:18 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Aug 9, 5:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 9, 5:55 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 9, 6:18 PM MSTSevere Thunderstorm WarningVEFMohave57 min
Aug 10, 11:24 AM MSTFlash Flood Warning Considerable damage threatVEFMohave30 hr
Aug 10, 11:51 AM MSTFlash Flood Warning Considerable damage threatVEFMohave28 hr
Aug 10, 12:32 PM MSTFlash Flood Warning Considerable damage threatVEFMohave30 hr
Aug 10, 12:39 PM MSTFlash Flood Warning Considerable damage threatVEFMohave30 hr
Aug 10, 1:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave28 hr
Aug 10, 4:05 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 10, 4:38 PM MSTAreal Flood WarningVEFMohave12 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.